Wisconsin, 2013

Hail in Wisconsin, May 31, 2013

May 31, 2013 · NWS MPX · 18 events in 7 counties and zones

Numerous thunderstorms developed during the afternoon of Friday, May 31st along the Wisconsin, Minnesota border. These storms quickly became severe, producing large hail across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Numerous thunderstorms developed during the afternoon of Friday, May 31st along the Wisconsin, Minnesota border. These storms quickly became severe, producing large hail across the region. The hail continued during the late afternoon and early evening hours before the loss of daytime heating stabilized the atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 31, 1:24 PM CST, 48 minutes earlier.

Area forecast discussion, May 31, 1:24 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
224 PM CDT FRI MAY 31 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 214 PM CDT FRI MAY 31 2013

STRONG TO SVR STORMS HAVE DEVELOPED ALONG THE LEADING EDGE OF
AMPLE MLCAPE OF 1000-1500J/KG AND 0-6KM SHEAR VALUES ARND 35-40
KTS ACROSS . THIS WILL BE ENOUGH TO DEVELOP LARGE HAIL AND
DAMAGING WINDS ACROSS THE FAR EASTERN FA OVER THE NEXT SEVERAL
HRS. MOST OF THE ACTIVITY SHOULD END AFT 1Z/01 AS THE ATMOSPHERE
STABILIZES. THE UPPER LOW AND ASSOCIATED SHRA ACTIVITY OVER
ND/SD...WILL MOVE EASTWARD OVERNIGHT ALLOWING FOR THE CONTINUATION
OF SHRA ISOLD STORMS SATURDAY AFTN/EVENING. NO OTHER CHGS EXPECTED
THRU SATURDAY AFTN WITH NUMEROUS SHRA ACROSS THE FA.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 330 AM CDT FRI MAY 31 2013

CLOSED UPPER CIRCULATION OVER THE REGION SATURDAY. IT SHOULD
PROVIDE GENERAL CLOUDINESS AND THE THREAT OF SHOWERS MUCH OF THE
DAY. AS THE CIRCULATION PIVOTS EAST NORTHEAST AND WEAKENS...MODELS
SUGGEST SOME WEAK SURFACE BASED CAPE AND SOME SLIGHTLY NEGATIVE
BEST LI'S OVER EASTERN AREAS...INTO THE AFTERNOON. WILL NEED SOME
BREAKS IN THE CLOUDS TO GENERATE ANY SIGNIFICANT DESTABILIZATION.
OPTED TO MENTION ISOLATED THUNDER OVER THE EAST PORTION OF THE
CWA...MAINLY IN THE AFTERNOON. WITH SIGNIFICANT CLOUD COVER
AROUND...TEMPERATURES MAY NOT GET OUT OF THE 50S OVER THE WEST AND
WILL REMAIN IN THE 60S EAST.

THIS INITIAL SYSTEM MOVES EAST...AND BECOMES MORE PROGRESSIVE AS
THE NEXT SIGNIFICANT TROUGH MOVES ASHORE OVER THE PACIFIC
NORTHWEST LATER SUNDAY. THIS SHOULD PROVIDE A CLEARING
TREND...ALONG WITH DRIER CONDITIONS SUNDAY INTO MONDAY. SOME
RETURN FLOW...WARM AIR ADVECTION PATTERN DEVELOPS DURING THE DAY
MONDAY...MAINLY OVER THE FAR WEST. THE WESTERN CLOSED CIRCULATION
MOVES SLOWLY EAST OVER THE REGION...AND APPEARS TO AFFECT THE AREA
FOR THE REMAINDER OF THE WEEK. THIS WILL AGAIN PROVIDE A LONG
PERIOD OF CLOUDINESS AND THE THREAT OF SHOWERS AND THUNDERSTORMS
TO THE CWA. TUESDAY AND WEDNESDAY LOOK TO BE THE WETTEST DAYS...BUT
THE SHOWERY WEATHER PATTERN WILL CONTINUE THROUGH THURSDAY. THE
BELOW NORMAL TEMPERATURE PATTERN WILL ALSO CONTINUE INTO THE
FIRST PART OF JUNE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1205 PM CDT FRI MAY 31 2013

SHRA HAVE ALREADY DEVELOPED IN SE MN AHEAD OF A STRONG SHRTWV
ACROSS WESTERN IOWA. BEST INSTABILITY AND SHEAR WILL REMAIN EAST
OF THE FA...BUT RNH/MSP/EAU DO HAVE THE POTENTIAL OF GETTING
STRONGER STORMS AS EARLY AS 1-2 PM. EAU HAS THE BEST POTENTIAL OF
SVR WIND GUSTS AND LARGE HAIL BEFORE 1Z/01. ACROSS WESTERN MN...THE
UPPER LOW HAS NEARLY STALLED. BUT THIS LOW IS EXPECT TO SLOWLY
FILL AND MOVE TO THE E-NE OVER THE NEXT DAY OR SO. IFR/MVFR CIGS
WITH SCATTERED SHRA WILL OCCUR NEAR AND UNDER THIS LOW PRESSURE
SYSTEM...WITH THE BEST POTENTIAL OF -SHRA OCCURRING DURING THE
TYPICAL MID AFTN...TO LATE EVENING HRS AS INSTABILITY WILL BE THE
GREATEST. MVFR CIGS THIS AFTN WILL LIKELY RISE TO LOW END VFR IN
WESTERN MN...BUT LOWER ONCE AGAIN DURING THE EVENING AS THE LOW
TRACKS E-NE ACROSS THE NORTHERN FA. TIMING OF THE INITIAL TSRA
DEVELOPMENT ACROSS FAR EASTERN MN/WC WI WILL BE DEPENDENT ON WHEN
THE WEAKENING CAP BREAKS. AS PREVIOUSLY STATED...TSRA COULD
DEVELOP AS EARLY AS 1-2 PM BASED ON THE LATEST MESOSCALE MODEL
RUNS. SFC WINDS WILL BE STRONGEST THRU 21Z...THEN DECREASE AND
BECOMING LIGHT AND VARIABLE OVERNIGHT. ONCE THE LOW MOVES TO THE
EAST...WINDS WILL SHIFT TO THE SW/W...AND EVENTUALLY NW AND
INCREASE IN SPD.

KMSP...

BEST TIME FRAME FOR TSRA/SHRA WILL OCCUR BETWEEN 19-22Z...WITH
ONLY SHRA AFT 22Z. ANY TSRA THAT DUE DEVELOP HAVE THE CAPABILITY
OF PRODUCING VERY GUSTY WINDS UP TO 40 KTS...AND SMALL HAIL. WILL
MONITOR THE POTENTIAL OF AN AWW IF NEEDED. THIS EVENING WILL BE
VFR WITH WINDS DECREASE AND SHIFTING TO THE SW UNDER 6 KTS. BY
12-15Z...WINDS WILL SHIFT TO THE W...AND NW AND INCREASE DURING
THE AFTN. -SHRA WILL BE POSSIBLE ANY TIME AFT 15Z/01 AS THE SFC
LOW MOVES NORTH OF THE AIRPORT TERMINAL. VFR CIGS WILL LIKELY FALL
TO MVFR AS THE LOW MOVES CLOSER TO THE AIRPORT SITE OVERNIGHT.

/OUTLOOK FOR KMSP/

SAT EVENING...MVFR WITH -SHRA. WINDS NW AT 10G20KTS.
SUN...VFR. WINDS NNW AT 10KTS.
MON...VFR WITH -SHRA POSSIBLE LATE. WINDS ESE AT 10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JLT
LONG TERM...DWE
AVIATION...JLT
Hazardous weather outlook, May 31, 10:51 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1151 AM CDT FRI MAY 31 2013

MNZ041>045-047>062-064>069-073>076-082>084-091-092-011700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-YELLOW MEDICINE-
RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-REDWOOD-BROWN-NICOLLET-
LE SUEUR-WATONWAN-BLUE EARTH-WASECA-MARTIN-FARIBAULT-
1151 AM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. A FEW STORMS COULD
PRODUCE GUSTY WINDS AND SMALL HAIL THROUGH THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER EASTERN MINNESOTA INTO
WEST CENTRAL WISCONSIN SATURDAY AFTERNOON. SEVERE WEATHER IS NOT
EXPECTED.

THUNDERSTORMS WILL RETURN TO THE REGION LATER MONDAY NIGHT AND
CONTINUE OVER MOST OF THE OUTLOOK AREA INTO THURSDAY. THE SEVERE
WEATHER THREAT DURING THIS PERIOD REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED WEST OF THE TWIN CITIES
METRO AREA. HOWEVER...AREAS EAST OF THE METRO AREA...ESPECIALLY
ACROSS WEST CENTRAL WISCONSIN...SPOTTERS MAY BE NEEDED AFTER 1 PM.

MNZ063-070-077-078-085-093-WIZ014>016-023>028-011700-
WASHINGTON-DAKOTA-RICE-GOODHUE-STEELE-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1151 AM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT THIS AFTERNOON...AND
MOVE RAPIDLY TO THE NORTHEAST. SOME OF THE STORMS COULD REACH
SEVERE LIMITS IN PORTIONS OF FAR EASTERN MINNESOTA...MAINLY ALONG
THE MISSISSIPPI RIVER...AND INTO WEST CENTRAL WISCONSIN. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER EASTERN MINNESOTA INTO
WEST CENTRAL WISCONSIN SATURDAY AFTERNOON. SEVERE WEATHER IS NOT
EXPECTED.

THUNDERSTORMS WILL RETURN TO THE REGION LATER MONDAY NIGHT AND
CONTINUE OVER MOST OF THE OUTLOOK AREA INTO THURSDAY. THE SEVERE
WEATHER THREAT DURING THIS PERIOD REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED WEST OF THE TWIN CITIES
METRO AREA. HOWEVER...AREAS EAST OF THE METRO AREA...ESPECIALLY
ACROSS WEST CENTRAL WISCONSIN...SPOTTERS MAY BE NEEDED AFTER 1 PM.

JLT

In the hours before

Local storm report, May 31, 1:52 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
252 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             SHOREVIEW               45.08N 93.14W
05/31/2013  M1.00 INCH       RAMSEY             MN   PUBLIC

            NICKEL TO QUARTER SIZED HAIL

&&

MKM
Special weather statement, May 31, 1:52 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
252 PM CDT FRI MAY 31 2013

MNZ060>062-070-312015-
ANOKA-DAKOTA-HENNEPIN-RAMSEY-
252 PM CDT FRI MAY 31 2013

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER ANOKA...DAKOTA...
HENNEPIN AND RAMSEY COUNTIES THROUGH 315 PM CDT...

AT 250 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BLOOMINGTON. THIS STORM WAS MOVING NORTH AT 35 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BLOOMINGTON.
  RICHFIELD.
  MINNEAPOLIS.
  LAUDERDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4505 9327 4500 9306 4477 9329 4482 9339
TIME...MOT...LOC 1952Z 202DEG 31KT 4482 9330

CLF
Local storm report, May 31, 1:57 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
257 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             BLOOMINGTON             44.83N 93.32W
05/31/2013  E0.75 INCH       HENNEPIN           MN   PUBLIC

            TIME ESTIMATED

&&

MKM
Local storm report, May 31, 2:00 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             BLOOMINGTON             44.83N 93.32W
05/31/2013  M0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

            OCCURRED FOR ABOUT 3 MINUTES. REPORTED BY RETIRED NWS
            FORECASTER.

&&

SPD
Local storm report, May 31, 2:03 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
303 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             BLOOMINGTON             44.83N 93.32W
05/31/2013  E0.75 INCH       HENNEPIN           MN   AMATEUR RADIO

            AT 95TH AND GARFIELD.

&&

MKM
Local storm report, May 31, 2:11 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
311 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             MINNEAPOLIS             44.96N 93.27W
05/31/2013  M0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

            REPORTED IN SOUTH MINNEAPOLIS AT 24TH STREET W AND
            LYNDALE.

&&

MKM

The radar

The La Crosse radar (KARX), 109 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Pepin

When
May 31, 2:12 PM CST
Where
Pepin County, 0.49 mi E of Durand
Measured
1 in hail
Reported by
Public
Coordinates
44.630, -91.960

Hail, Dunn

When
May 31, 2:30 PM CST
Where
Dunn County, 3.75 mi SE of Downsville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.734, -91.872

Hail, Eau Claire

When
May 31, 3:23 PM CST
Where
Eau Claire County, 3.87 mi N of Brackett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.755, -91.364

Hail, St. Croix

When
May 31, 4:11 PM CST
Where
St. Croix County, 2.4 mi SW of Woodville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.930, -92.340

Golf Ball size hail was reported at mile marker 19 on Interstate 94.

Hail, Eau Claire

When
May 31, 4:14 PM CST
Where
Eau Claire County, 2.55 mi WNW of Fairchild
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.610, -91.020

Hail, Barron

When
May 31, 4:18 PM CST
Where
Barron County, 2.43 mi E of Reeve
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
45.230, -92.080

Hail, Barron

When
May 31, 4:18 PM CST
Where
Barron County, 0.84 mi SE of Turtle Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.390, -92.140

Hail, Polk

When
May 31, 4:25 PM CST
Where
Polk County, 0.69 mi S of Clayton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.320, -92.170

Hail, Dunn

When
May 31, 4:52 PM CST
Where
Dunn County, 4.92 mi SSW of Boyceville
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
44.984, -92.068

Hail, Dunn

When
May 31, 4:53 PM CST
Where
Dunn County, 3.2 mi SW of Ridgeland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.170, -91.950

Hail, Dunn

When
May 31, 5:03 PM CST
Where
Dunn County, 2.2 mi SSE of Boyceville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.020, -92.014

Hail, Dunn

When
May 31, 5:13 PM CST
Where
Dunn County, 1.65 mi N of Menomonie
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.904, -91.923

Hail, Dunn

When
May 31, 5:36 PM CST
Where
Dunn County, 0.49 mi W of Colfax
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.000, -91.730

Hail, Chippewa

When
May 31, 6:00 PM CST
Where
Chippewa County, 4.39 mi W of Bloomer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.100, -91.570

Hail, Eau Claire

When
May 31, 6:11 PM CST
Where
Eau Claire County, 1.47 mi W of Eau Claire
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
44.820, -91.510

Hail, Chippewa

When
May 31, 6:14 PM CST
Where
Chippewa County, 0.49 mi W of Bloomer
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
45.100, -91.490

Hail, Chippewa

When
May 31, 6:19 PM CST
Where
Chippewa County, 0.49 mi W of Chippewa Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.930, -91.390

Hail, Pepin

When
May 31, 8:48 PM CST
Where
Pepin County, 0.49 mi E of Durand
Measured
0.75 in hail
Reported by
Public
Coordinates
44.630, -91.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444118, 450619, 444120, 444121, 444122, 444123, 444124, 444125, 450618, 444126, 444131, 444133, 444134, 444135, 444136, 444138, 444137, 444139.